For me, hypo events are scary no matter where they occur! My heart begins to race as my vision, coherence, and consciousness collectively starts fading. My glucagon is stored in my personal bag, but there is no guarantee that a bystander would know how to use it in the event that I start to seize or pass out.
My perfectionist anxiety dictates that I:
- put two juice boxes and my glucagon in my backpack every morning before class.
- check the balance on my university cash card to make sure I can buy a sugary item if I run out of juice boxes.
- plan out routes to vending machines in the case that I run out of juice.
- plan out routes with elevators between classes in case I cannot climb stairs.
On top of all the stress that comes from living a ‘traditional’ college life, these are the things I have to think about on a daily basis to prevent severe hypos to the best of my ability. They still occur despite my best efforts, and I need to be ready for that too.
In order to prepare those around me to help in the event of a severe hypoglycemic episode, I train each of my professors and roommates to use glucagon. However, there is no guarantee that any of them will be present when I experience a severe hypo. When I am out and about, I fear that whoever might discover me passed out will not know how to administer traditional glucagon, which requires a multi-step process that includes mixing powder and drawing up a syringe. Someone would have to read the mile-long instruction sheet crammed into the glucagon container if they had not already been trained. It would be scary for a random bystander to have to use an exposed needle while learning a complicated procedure on-the-fly.
Recently, I became aware of new hypo treatment options – such as Gvoke HypoPen™.
Gvoke HypoPen™ still requires administering a needle injection but is a simple two-step procedure – just like emergency allergy treatments. An individual simply removes the cap and holds the injector against the skin for 5 seconds. This shorter and simpler procedure not only alleviates the anxiety of relying on a Good Samaritan, but it also alleviates my anxiety about whether someone will be able to assist me in the event that I become incapacitated by a severe hypo. It also doesn’t need to be refrigerated!
Another new treatment option that reduces stress regarding hypos is Baqsimi®. Baqsimi® eliminates the use of a needle as well as the need for refrigerated storage. You remove the cap, insert one puff of Baqsimi® into one nostril. It’s similar to a nasal allergy spray, so I feel confident that most people would be able to administer it easily.
My hypo fears became reality when I recently experienced a scare. After completing a Monday workout, my blood glucose levels began to plummet. While my blood sugar quickly approached 40, I grabbed the nearest source of quick-acting sugar—a jar of Nutella®—and began eating it by the spoonful. My blood sugar passed 40 and kept falling, so I pulled out my Baqsimi® and prepared my roommate for the worst-case-scenario of having to administer it and call 9-1-1.
We sat and waited for one of two things to happen: either my blood glucose would rise to a safe level, or I would be rushed away on a stretcher in front of all my neighbors. That day, my blood sugar recovered without me being whisked away in an ambulance or having to use my Baqsimi® prescription. It was a terrifying experience; I was scared I would lose consciousness or worse. But not once did I worry about whether my roommate would know what to do in case of a hypo emergency.
Thankfully, I haven’t experienced a loss of consciousness or hospitalization due to a severe hypoglycemic episode. However, if my recent hypo scare has taught me anything, it is to be prepared whether or not I ever need to use Gvoke HypoPen™ or Baqsimi®. I never leave home without my Baqsimi®. Its small size makes toting it around a small price to pay for the comfort it gives me. It simplifies the process of educating my friends and colleagues about the need-to-know details concerning my diabetes and what they should do in case of emergency.
Hypos are still scary, but at least the treatment process doesn’t have to be.
Disclaimer: This blog is part of a series of blogs written by CDN students, alumni, and parents. CDN is committed to ensuring that young adults have the information they need to make informed choices about their healthcare. Given the recent innovations in glucagon, we wanted to highlight stories from our network about past experiences with lows, and how new treatment options are impacting their plans for future lows.
Glucagon Series Sponsored by Xeris Pharmaceuticals, Inc. & Lilly Diabetes. For more information on the new glucagon options, please visit the Gvoke HypoPen™ website (premixed autoinjector option) and the Baqsimi ® website (nasal option).
Interested in reading more about this topic?